Alert archive / Utah / Flash Flood Watches in 2016
Flash Flood Watch 3, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood watch at Aug 1, 2016, 12:15 PM MDT. It took effect at Aug 1, 2016, 2:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2016, 12:15 PM MDT (18:15 UTC)
- In effect from
- Aug 1, 2016, 2:00 PM MDT
- Expired
- Aug 1, 2016, 10:05 PM MDT
- In force
- 8 hr
- Issued by
- NWS Salt Lake City, UT
- Flood severity
- None
The text
As transmitted.
175 WGUS65 KSLC 011815 FFASLC URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1215 PM MDT MON AUG 1 2016 UTZ016-019-020-518-020000- /O.NEW.KSLC.FF.A.0003.160801T2000Z-160802T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-SOUTHERN MOUNTAINS- INCLUDING THE CITIES OF...BEAVER...CEDAR CITY...MILFORD... ST GEORGE...KANAB...ESCALANTE...LOA...PANGUITCH...BRYCE CANYON 1215 PM MDT MON AUG 1 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHERN UTAH...INCLUDING ZION NATIONAL PARK...DIXIE...CEDAR CITY AREA AND KANE COUNTY. * UNTIL MIDNIGHT MDT TONIGHT * SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE MOUNTAINS THIS AFTERNOON...AND PROPAGATE TO THE SOUTH THROUGH THE EVENING. GIVEN THE VERY MOIST AIRMASS IN PLACE...FLASH FLOODING IS POSSIBLE. * AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS... NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS SHOULD BE AVOIDED THROUGH LATE THIS EVENING. FLOODING OF URBAN AREAS WITH POOR DRAINAGE AND BASEMENTS IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
2 follow-up statements
218 WGUS65 KSLC 012025 FFASLC FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 225 PM MDT MON AUG 1 2016 UTZ016-019-020-518-020600- /O.CON.KSLC.FF.A.0003.000000T0000Z-160802T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-SOUTHERN MOUNTAINS- INCLUDING THE CITIES OF...BEAVER...CEDAR CITY...MILFORD... ST GEORGE...KANAB...ESCALANTE...LOA...PANGUITCH...BRYCE CANYON 225 PM MDT MON AUG 1 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF SOUTHERN UTAH...INCLUDING THE FOLLOWING AREAS... SOUTH CENTRAL UTAH...SOUTHERN MOUNTAINS...SOUTHWEST UTAH AND UTAHS DIXIE AND ZION NATIONAL PARK. * UNTIL MIDNIGHT MDT TONIGHT * SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE MOUNTAINS THIS AFTERNOON...AND PROPAGATE TO THE SOUTH THROUGH THE EVENING. GIVEN THE VERY MOIST AIRMASS IN PLACE...FLASH FLOODING IS POSSIBLE. * AREAS AT HIGHER RISK OF FLASH FLOODING INCLUDE SLOT CANYONS... NORMALLY DRY WASHES...AND SMALL STREAMS. THESE AREAS SHOULD BE AVOIDED THROUGH LATE THIS EVENING. FLOODING OF URBAN AREAS WITH POOR DRAINAGE AND BASEMENTS IS ALSO POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
520 WGUS65 KSLC 020405 FFASLC FLOOD WATCH NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1005 PM MDT MON AUG 1 2016 UTZ016-019-020-518-020515- /O.CAN.KSLC.FF.A.0003.000000T0000Z-160802T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK- SOUTH CENTRAL UTAH-SOUTHERN MOUNTAINS- INCLUDING THE CITIES OF...BEAVER...CEDAR CITY...MILFORD... ST GEORGE...KANAB...ESCALANTE...LOA...PANGUITCH...BRYCE CANYON 1005 PM MDT MON AUG 1 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHERN UTAH HAS BEEN CANCELLED. EARLIER THUNDERSTORMS WHICH GENERATED HEAVY RAIN HAVE DISSIPATED. $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood watch went out at Aug 1, 9:38 AM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Aug 1, 9:38 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 938 AM MDT MON AUG 1 2016 .SYNOPSIS...Drier air will spread across northern Utah today through Wednesday while the south stays relatively moist. Deeper moisture will spread north into the area on Thursday. && .DISCUSSION... Water vapor loop shows ridging over the southwest CONUS with a broad trough over southwest Canada. MDCARS wind observations show a 60- 95kt westerly jet over the Pacific Northwest and northern Rockies. GOES/HRRR/12Z KSLC RAOB indicate the precipitable water value ranges from 0.30"-0.45" mountains to 1.20"-1.60" southern valleys. Similar thermodynamic and storm setup compared to yesterday. We considered a Flash Flood Watch for southern Utah but the cloud cover evident on visible satellite on the northern periphery of a nearly stationary shortwave over northern Arizona is what caused some concern about precipitation efficiency. Will keep an eye on things through the day. The threat appears to be 2p-midnight. Still a moisture rich environment, characterized by surface dewpoints of 55-65F and precipitable water value of 1.20-1.60". Additionally BUFKIT forecast soundings indicate strong and deep CAPE along with 700-500MB lapse rates of 7-8C/KM, a warm cloud depth of 5- 9KFT and storm motions around 10-15KTS. Flow will favor a more northerly influence down drainage. Simulated reflectivity from the HRRR and local WRF models confirm scattered storm coverage. Our local WRF models show multiple cells with greater than 60 dBZ, something that is rarely depicted in our region. Added locally heavy rainfall to the southern Utah zones. The other change is that we added an isolated mention of afternoon storms for the Salt Lake and Utah valleys with potential for a few cells to develop on the terrain to the west. Will also be keeping an eye on SLC temperatures to see if we continue our 100F streak. && .PREVIOUS DISCUSSION... A weak disturbance will move east along the US/Canada border today. In the wake of this disturbance, drier air will build into the area. This will effectively cut off any chance of convection north of about Milford for the western valleys. A few weak showers and an occasional thunderstorm across far northern Utah early this morning associated with a weak shortwave moving across Idaho will end by 6 AM or so. Mid-level moisture will begin to increase across southern Utah Tuesday, though coverage will remain limited due to lack of any forcing. A weak shortwave crossing northern Utah should be enough to kick off a few showers/thunderstorms Tuesday afternoon/evening across northern utah west of the Wasatch. Mid-level moisture will continue to increase Wednesday across southern Utah, with the deepest moisture hugging the Arizona/Utah border. Coverage of convection will increase as a result across far southern Utah. Given 700mb temperatures are similar to yesterday and less cloud cover is expected, increased the max temperature at SLC to 100F. Given the current forecast, the consecutive days of 100F or higher temperatures will reach 9. Temperatures have reach or exceeded 100F at SLC 13 of the last 15 days. A break in this stretch appears likely after Tuesday. A well defined wave over central AZ is poised to move into srn UT at the start of the long term period. This wave originated over Mexico and is bringing deep tropical moisture north with it. Expect extensive cloud cover and widespread showers to spread into the south Thu morning reaching central UT Thu aftn. The wave opens and shears off to the northeast Thu night into Fri but the associated moisture spreads into nrn UT during this time with an increasing chance of rain. The greatest threat of heavy rain with this feature looks to be over the south and east Thu and Thu night into Fri. The wave is kicked east Fri aftn by a developing trof over nrn CA that deepens swd down the coast thru Sat with a drier southwesterly flow developing over UT. This begins a drying trend that persists through the weekend. && .AVIATION... Southeast winds at the SLC terminal are expected to shift to northwest at 19Z but there is a 40 percent chance that winds shift to northwest as early as 18Z. Also there is a 10 percent chance of gusty outflow winds from nearby convection between 18 and 22Z. && .FIRE WEATHER... Primary concerns revolve around new starts due to lightning. A Red Flag Warning continues for zone 492 through Tuesday evening. Yesterday's ERC values were above the 90th percentile for many stations across central and northern Utah, while most stations across southern Utah have dropped below the 50th percentile. Showers and storms will again initiate over the higher terrain and generally propagate to the southeast. Across southern Utah these storms will again contain locally heavy rainfall. Elsewhere thunderstorms will contain little rainfall, but gusty and erratic winds. This combination will not only support new fires, but also lead to extreme fire behavior. Moisture will deepen tomorrow from south to north ahead of an approaching cool front. The passage of this boundary will dry out northern Utah Wednesday. A wave will move across Utah from south to north Thursday into Friday. Temperatures will remain fairly warm through the beginning of the week, slightly cooling mid week with the cool front. During the work week RH values should remain a bit elevated southern and eastern Utah, with minimum RH values 8-14% across northwest and west central Utah. There will be an opportunity for critical fire weather conditions during the upcoming weekend as RH values dry with a gusty southwest flow. && .SLC Watches/Warnings/Advisories... UT...Red Flag Warning until 10 PM MDT Tuesday for UTZ492. WY...None. && PUBLIC...Rogowski/Kruse/Wilensky AVIATION...Struthwolf FIRE WEATHER...Rogowski For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 1, 10:12 AM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1012 AM MDT MON AUG 1 2016 UTZ001>016-019>021-517-518-WYZ021-021300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 1012 AM MDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY ACROSS MAINLY THE CENTRAL AND SOUTHERN OUTLOOK AREA WITH A FEW STORMS OVER THE NORTHEASTERN MOUNTAINS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS THE SOUTH. STRONGER STORMS MAY ALSO CONTAIN LARGE HAIL AND LOCALLY GUSTY WINDS. STORMS OVER WEST CENTRAL UTAH COULD GENERATE STRONG GUSTY WINDS ALONG WITH LIGHTNING CREATING LOCAL CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DAILY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK WITH STORMS MOST NUMEROUS IN THE AFTERNOON AND ACROSS THE SOUTHERN AND EASTERN OUTLOOK AREA. STORMS OVER WEST CENTRAL UTAH ON TUESDAY COULD ONCE AGAIN GENERATE STRONG GUSTY WINDS ALONG WITH LIGHTNING CREATING LOCAL CRITICAL FIRE WEATHER CONDITIONS. A POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL RETURN TO SOUTHERN UTAH WEDNESDAY WITH THE THREAT OF HEAVY RAIN SPREADING NORTH THURSDAY INTO FRIDAY. A DRYING TREND IS FORECAST FOR THE WEEKEND. CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP DUE TO THE COMBINATION OF GUSTY WINDS AND LOW RH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:20 PM MDT | Special Weather Statement | SLC | Washington | 40 min |
| Aug 1, 2:18 PM MDT | Red Flag Warning | SLC | Cache, Morgan, Rich, Salt Lake, Summit, Utah and 2 more | 37 hr |
Nearby
Flash Flood Watches in Utah, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.